University professor’s experience with statins

“I am a fifty-eight-year-old man who is slim, physically active, healthy. As is the case with two of my three siblings, the cholesterol in my blood— particularly the one of the not so desirable kind—is moderately elevated. My GP started me on a statin in 2001; atorvastatin (Lipitor) at 10 milligrams per day worked to his complete satisfaction and to mine.

Or so I thought. In 2005 I started experiencing paresthesia and joint pain, mostly in the legs and arms. These symptoms, albeit mild, were unusual, and I consulted with my GP and with a neurologist. Neither of them thought much of it. Statin was not on anybody’s mind; I had been taking it for four years, and my liver enzymes, checked twice yearly, were fine.

In the spring of 2009, my health took a turn for the worse. I became incapacitated, in more than one way. When getting out of bed every morning, the pain in my ankles made putting my feet on the ground an unpleasant experience. Walking up the stairs would be so uncomfortable that I got into the habit of climbing on all fours. This required a bit of maneuvering on my part, lest my wife witness the strange performance. The joint pain, now accompanied by muscle ache, was such that I had to discontinue my regular exercising on the NordicTrack, as well as all other forms of exercise and sport.

At about the same time, some cognitive disorders set in. As a university professor, I am held to high standards in my teaching and research. In the past, my brain had always lived up to the job. Now my mental faculties were beginning to show unusual—and quite unpleasant—signs of weakness. Every
new scientific project seemed to peter out in my hands. My productivity as a researcher, which, over a period of several years had gradually slowed down, now ground to a halt. That was hard enough. But I also was deeply concerned about my PhD students, who depended on my guidance for their own research —and careers. By the end of the spring semester of 2009, the short-termmemory impairment was such that even teaching an easy course was fraught with difficulty.

Along with cognitive dysfunction came depression. Surely, doing so poorly at work was cause enough for some depression. Yet I sank into a depression so deep that I now think it must have been caused, at least in part, by a disruption of some of the brain mechanisms that normally control emotions. I became chronically and inexplicably angry, and started avoiding people, whether friends or colleagues. Strangely, I was interpreting the changes in my body and brain as a form of accelerated aging process. I was witnessing my own gradual loss of interest in life: research was gone; teaching was difficult, even painful; my marriage was suffering direly; exercising was out of the question—even gardening had become too much of an effort; listening to music or playing the piano had lost its taste, and so had going to a museum
or an exhibit. I felt, almost physically, that the multiple threads that had connected me to the world throughout my life were now being severed one after another, at an oddly accelerated pace. I became obsessed with death and began to contemplate the possibility that I wouldn’t make it to the age of sixty.

Among other things, I had lost the faculty for making a sound judgment and/or the ability to make a decision and act on it. Indeed I did not, in that entire period of time, seek medical or psychological help, as I would normally do for any serious discomfort or health concern, be it physical or emotional.

Fast-forward to July 21 of that year: my wake-up call rings at five in the morning. I am in a hotel room in Kloten, a small town near Zurich Airport, and have to catch an early plane to fly back home. I grew up in France, and hiking in the Alps is, hands down, my favorite way of storing up energy in the summer. This time, too, I feel better after two weeks in Davos. Yet I am not well. I must face it: if even Switzerland can’t work its magic, something must be seriously amiss. But what? What?

Possibly because my brain was somehow jarred by the early wake-up call, possibly an effect of Switzerland’s magic after all, the memory of an old dinner conversation comes back to me. The wife of a colleague is telling me, “I hear you started taking statins. You should watch out; they will do bad things to your muscles.” I had shrugged it off. How strange that this sevenyear-old conversation is popping up now out of nowhere. Well, I have fifteen minutes before going down to breakfast, and the room has wireless Internet access. I boot up my laptop and type in “statin and muscle aches.”

That morning, I missed the airport shuttle. I took a cab. Twenty Swiss francs well spent: I knew I would never touch a statin again in my life. Within days, I felt markedly better. Within a few weeks, both the joint pain and the muscle aches had cleared. The paresthesia, which had been the first symptom to appear, lingered a bit longer. The lifting of the depression was nothing short of spectacular. In short order, I started attending seminars again, I resumed my scientific research, I started giving talks. In the eighteen
months after July 2009, I wrote four papers, three of which are now published. I got my PhD students back on track; one of them defended his thesis in the spring of 2010 and landed a position at a good university.

The very last symptom to go was a reflex: that of reaching for the railing every time I went up or down the stairs, any stairs—as short and easy as the four steps to my back porch. I became aware of that deeply ingrained gesture only a few months after going off the statin, when I found myself, day after day, stopping my hand in midcourse, as grabbing the railing had become unnecessary.

My Rollerblades and my snowboard, which had been gathering dust in the basement and which I thought I might never use again, are back in service. I have every intention of continuing to use them into old age, just as I have every intention of keeping my blood cholesterol just as it is now: moderately higher than it “should” be. Into old age.”

 

 

Leave a Reply